Dog Forum banner

1 - 4 of 4 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter #1
Hi all,

I'm trying to get some clarity (and possibly comfort) regarding my dog's recovery from meningitis. About a week ago, my dog (a 50 lb. lab mix) started having clustered focal seizures; we took him to the vet right away. Two days later (after CSF + MRI) we had a diagnosis of meningitis (most likely auto immune).

He's on prednisone and phenobarbital for now (for the seizures), and has been taking them for 5 days. The good news is that the seizures have stopped completely - not a single one since steroid treatment began. However, I can't help but be worried for him. His energy levels are pretty low... I realize this is not surprising in light of what he's been through and that it is an oft-reported side effect of both steroids and anti-convulsants. What worries me more is that he's just been acting weird.

Despite being less interested in play and less engaged in what I'm doing, he seems very restless. Initially, the phenobarbital left him very off-balance and he seemed reticent to move around. However, his balance improved massively today. Now, he'll just prowl around the house aimlessly, and every now and then, he'll just stand there, perfectly still. He doesn't seem to lose awareness when this happens -- he still responds to visual and audio stimuli. It's almost like he just spaces out and needs to be brought back to reality. He never does this; when he's well, he will almost always lay down near me, wherever I'm at. I can't tell if this restlessness and spacing out is a side effect of the drugs or some other meningitis symptom.

He's also very, very thirsty. Steroids are well-known to cause this, but I've been shocked, to be honest, at just how bad it's been. He drinks insane amounts of water all day and night, and is peeing constantly. I have to get up every 2 hours throughout the night to let him out. I realize this is long, but I think I can boil it down to three questions:

1) Should I be worried about the restlessness and spacing out? The side effects for the drugs he's on mostly include a reduction in energy, so these reactions seem weird.

2) He has definitely adjusted to the phenobarbital and the stumbling has mostly gone away. Can I expect a similar adjustment to the thirst + frequent urination from the steroids? It sounds like (based on what I've read) he may end up on steroids for upwards of a year, so this is a pretty big concern.

3) Would anyone else mind sharing their experiences with meningitis recovery, particularly with regard to timeline, drug side effects, and disease progression?

And finally, don't worry - I am in regular contact with our vet neurologist and we're currently doing weekly follow-up visits. My boy is well cared for medically, but the stress during the days between visits is getting pretty high.
 

·
Registered
Joined
·
2,306 Posts
Ok, ours has the auto-immune meningitis, and we have been dealing with it since last April. Ours was on high dose steroids for months, and taking prednisone makes them very restless, hungry and thirsty, which means they pee huge quantities, often. We thought she was over it, and started reducing the steroids over a period of, probably two months. Two weeks off them, she relapsed. Doctor put her on a low dose, and in one day, she was back to normal. In her case, doctor says we will likely not be able to eliminate the disease, but will work to keep it in check. That's were we are now, she is still on low dose, and I believe the plan is to start cutting that back next week, but she will probably remain in a maintenance dose for the rest of her life. Current blood work is showing some kidney problems, do not know how related that may be to the disease or the drugs. Her triglycerides are also high, so that too we will have to deal with. This is not a lot of fun to deal with, and its looking like some form of medication will be in the picture permanently.
 

·
Registered
Joined
·
2,306 Posts
Couple of things I can add, that lack of energy is all part of the prednisone, and the disease itself, we saw that in our dog too. I talked to her neurologist a little while ago, and she is thinking the kidney issue is more likely a prednisone caused stomach irritation perhaps causing some bleeding, so we have added Pepcid to her daily medications. The high triglycerides we think, is more, since she has been sick, we have kind of given into her more, and she has been getting more high fat treats. Not that she is at all spoiled!!!!! Per her neurologist, next week we are cutting the steroid dose, but I think the current goal is more to get the dose very low and every other day, to see if we can keep the disease at bay that way. If not there are other auto-immune suppression medications we can go to. I don't know where you are located, we are in Southern California, and she is being treated by a Neurology Center in Tustin. I can't say enough about the medical care and attention she has received from that clinic. These people are dedicated to making your pet well, happy and healthy.
 
1 - 4 of 4 Posts
Top